Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Jackson, MS

April 22, 2017Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 9:59 PM CDT for Forrest County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2017, 9:59 PM CDT (02:59 UTC)
Expired
Apr 22, 2017, 10:30 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Forrest County, MS

The radar

The Mobile radar (KMOB), 104 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS54 KJAN 230259
SVRJAN
MSC035-230330-
/O.NEW.KJAN.SV.W.0201.170423T0259Z-170423T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
959 PM CDT SAT APR 22 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Forrest County in southeastern Mississippi...

* Until 1030 PM CDT

* At 959 PM CDT, a severe thunderstorm was located near Maxie, or 10
  miles northwest of Wiggins, moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Maxie around 1010 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3100 8934 3100 8935 3101 8935 3106 8932
      3102 8915 3100 8915 3100 8914 3091 8914
      3091 8934
TIME...MOT...LOC 0259Z 291DEG 21KT 3094 8928 

HAIL...0.88IN
WIND...60MPH
 
$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:58 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 22, 8:58 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
858 PM CDT Sat Apr 22 2017

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...

With deeper layer flow lining up more parallel to moisture
convergence and forcing, a solid line of storms has managed to
form over southeast MS ahead of the cold front with a continued
marginal severe risk. However, the line is shifting southeast and
expect the threat for storms to end shortly. Elsewhere behind the
front, elevated shower/thundershower activity associated cyclonic
vorticity advection will impact mainly the I-20 corridor for the
next few hours. Thereafter, expect diminishing rain chances as
deeper cold advection and subsidence gain control of weather for
the ArkLaMiss. /EC/

Prior discussion below:

This afternoon through Sunday,

A slight severe weather risk will continue through late afternoon
ahead of the cold front which is roughly along the Natchez Trace
Parkway as of late afternoon. The main concerns with the broken line
of storms will continue to be for damaging winds/hail given veered
and marginal low level shear. While the severe weather potential
should end early this evening, other non-severe storms may develop
later in the evening when additional upstream shortwave energy
currently over the ArkLaTex region moves into the ArkLaMiss.
Otherwise, expect a cold advection pattern to set up over the
forecast area with widespread stratus and gusty northwest winds
helping to keep temperatures from climbing much out of the 50s
during the day Sunday, especially in northeast portions of the area
where low clouds should linger the most. /EC/

Sunday night through Friday,

Clouds will decrease from the west on Sunday night. Lows Sunday
night will be around 5 to 10 degrees below normal with lows in the
mid to upper 40s. High pressure will build into the region from
the west along with zonal flow aloft. High pressure will shift to
the east as low level return flow will bring the region a gradual
warming trend during the work week. Nightly lows will push back to
the upper 60s and lower 70s by Thursday night into Friday night.
Daily highs will push back into the middle to upper 80s. Rain
chances will also develop by Wednesday through Friday as several
fronts push into the forecast area from the west.

Looking ahead, a stronger system will push into the region over
the weekend with precipitable water over two inches. The ECMWF
and GFS try to hint at some heavy rain potential given the
amplified trough-to-ridge long wave pattern and anomalous
moisture helping to focus several mesoscale convective systems
over the forecast area. The global models emphasize the heavy
rain potential mainly across the delta region. There also looks
like some strong to severe storm potential given the strong wind
shear that should accompany this set-up. /17/

&&

.AVIATION...
00Z TAF discussion:
Storms will diminish and the main concern will be IFR/MVFR
category stratus overnight into Sunday in the cold advection
pattern. It is questionable how quickly stratus will clear out but
expect conditions to improve as we go through Sunday afternoon and
evening. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       51  62  48  76 /  52   9   0   0
Meridian      54  63  49  77 /  53  14   0   0
Vicksburg     51  65  48  76 /  49   7   0   0
Hattiesburg   57  67  48  79 /  87  12   0   0
Natchez       52  64  47  76 /  44   6   0   0
Greenville    51  65  49  76 /  22   7   0   0
Greenwood     51  63  48  75 /  24   8   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Apr 22, 4:12 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
412 PM CDT Sat Apr 22 2017

ARZ074-075-LAZ007>009-015-016-023-024-MSZ018-019-025>027-034-035-
040-041-232115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Washington-Humphreys-Issaquena-Sharkey-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ025-026-MSZ028>033-036>039-042>063-232115-
Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-
Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through the remainder of this afternoon

A few severe storms will be possible through late this afternoon.
The main concern will be for wind gusts up to 60 mph and quarter
size hail. Expect storms to move east of the area early this
evening.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

MSZ064>066-072>074-232115-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
412 PM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon into early
evening

Thunderstorms will be possible through early evening, with one or
two storms perhaps becoming severe and capable of producing brief
wind gusts up to 60 mph and hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Apr 22, 9:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
915 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      2 ESE MERIDIAN          32.37N 88.68W
04/22/2017                   LAUDERDALE         MS   BROADCAST MEDIA

            STREET FLOODING AT THE INTERSECTION OF FRONT
            STREET AND HWY 45/39.

&&

TW
Local storm report, Apr 22, 9:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
917 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      1 SE MERIDIAN           32.37N 88.70W
04/22/2017                   LAUDERDALE         MS   EMERGENCY MNGR

            CAR SUBMERGED BY FLOOD WATERS AT THE
            INTERSECTION OF 14TH STREET AND 24TH AVE.

&&

TW
Local storm report, Apr 22, 9:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      2 SSW MERIDIAN          32.36N 88.72W
04/22/2017                   LAUDERDALE         MS   EMERGENCY MNGR

            STREET FLOODING AT THE INTERSECTION OF 5TH
            STREET AND 45TH AVE.

&&

TW
Special weather statement, Apr 22, 9:19 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
919 PM CDT SAT APR 22 2017

MSZ073-074-230300-
Lamar MS-Forrest MS-
919 PM CDT SAT APR 22 2017

...A STRONG THUNDERSTORM WILL AFFECT FORREST AND SOUTHERN LAMAR
COUNTIES UNTIL 1000 PM CDT...

At 919 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 6 miles southeast of Sunrise to near
Mclaurin to near Baxterville. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Mclaurin around 925 PM CDT.
  Brooklyn around 930 PM CDT.
  Pine Ridge around 935 PM CDT.
  Lumberton around 940 PM CDT.
  Rock Hill around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8965 3120 8965
      3123 8937 3133 8921 3132 8915 3091 8914
      3091 8934
TIME...MOT...LOC 0219Z 280DEG 18KT 3123 8916 3113 8925 3111 8956

DC
Local storm report, Apr 22, 9:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
920 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      1 SE MERIDIAN           32.38N 88.70W
04/22/2017                   LAUDERDALE         MS   EMERGENCY MNGR

            BASEMENT OF AN APARTMENT FLOODED.

&&

TW
Local storm report, Apr 22, 9:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
923 PM CDT SAT APR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 SE MERIDIAN           32.37N 88.71W
04/22/2017                   LAUDERDALE         MS   EMERGENCY MNGR

            DOZENS OF TREES AND POWER LINES BLOWN DOWN
            ACROSS MERIDIAN.

&&

TW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:05 PM CDTSevere Thunderstorm WarningJANClarke, Jasper55 min
Apr 22, 7:13 PM CDTSpecial Weather StatementJANCovington47 min
Apr 22, 7:30 PM CDTSpecial Weather StatementJANLawrence45 min
Apr 22, 7:31 PM CDTSpecial Weather StatementJANJones14 min
Apr 22, 7:40 PM CDTSpecial Weather StatementJANCovington50 min
Apr 22, 7:49 PM CDTSevere Thunderstorm WarningJANCovington, Jones56 min
Apr 22, 7:56 PM CDTSpecial Weather StatementJANClarke34 min
Apr 22, 8:11 PM CDTSpecial Weather StatementJANLamar, Marion34 min
Apr 22, 8:31 PM CDTSevere Thunderstorm WarningJANForrest, Lamar44 min
Apr 22, 8:37 PM CDTSpecial Weather StatementJANJones23 min
Apr 22, 9:19 PM CDTSpecial Weather StatementJANForrest, Lamar41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.